Wyoming, 2021

Hail in Wyoming, April 26, 2021

April 26, 2021 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over southern portions of Weston County, producing large hail southeast of Clareton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over southern portions of Weston County, producing large hail southeast of Clareton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 26, 4:19 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 26, 4:19 PM MST, 1 hour 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
519 PM MDT Mon Apr 26 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 240 PM MDT Mon Apr 26 2021

Upper low across the western CONUS will slowly drift east into the
southern Plains over the next couple of days. Across the region,
active southwest flow will persist, bringing continued chances for
showers and some thunderstorms to the forecast area. KUDX radar
shows showers and an isolated storm developing across portions of
northwest SD through the northern Black Hills into Weston County,
WY. A weak frontal boundary is now straddling the CWA and will make
its final push through the southern half this evening. Weak
instability may produce isolated thunderstorms tonight into Tuesday,
but in general, lightning is not expected. Showers will mainly
affect the northern half of the CWA tonight into Tuesday morning,
then the southern half Tuesday afternoon and Tuesday night. There
could be snow showers across the higher Black Hills late tonight
into Tue morning, but any accumulations will be light. By Wednesday
morning, QPF amounts across most areas will be up to half an inch,
but locally higher amounts will be possible across the northern
Black Hills and across south central SD. Drier weather is expected
Wednesday, with highs in the 60s. Late in the week, upper ridging
will build across the western CONUS into the northern Great Plains.
Dry weather will continue through the end of the week, with a
warming trend bringing temps in the 70s to near low 80s by Friday
and Saturday. Cooler, more active weather is then expected to start
next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 508 PM MDT Mon Apr 26 2021

MVFR-IFR cigs will spread southward this evening behind a cold
front, trending IFR in many areas. Coverage of showers will
increase tonight and persist through Tues. Some snow will mix in
with the showers in the Black Hills and NE WY late tonight. Patchy
fog will also be most places later tonight into Tues, esp along
the eastern slopes of the Black Hills.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...JC
Hazardous weather outlook, Apr 26, 2:01 PM MST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
301 PM MDT Mon Apr 26 2021

SDZ001-002-014-032-271300-
Harding-Perkins-Ziebach-Haakon-
301 PM MDT Mon Apr 26 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012-013-024>031-041-042-072>074-WYZ054>058-071-271300-
Butte-Northern Meade Co Plains-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
301 PM MDT Mon Apr 26 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon and evening.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ043-044-046-047-049-271300-
Jackson-Bennett-Mellette-Todd-Tripp-
301 PM MDT Mon Apr 26 2021 /401 PM CDT Mon Apr 26 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible tonight. Severe thunderstorms
are not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Apr 26, 2:23 PM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Rapid City SD
323 PM MDT Mon Apr 26 2021

SDZ029-074-262145-
Hermosa Foot Hills SD-Southern Black Hills SD-
323 PM MDT Mon Apr 26 2021

...STRONG THUNDERSTORM OVER CENTRAL CUSTER COUNTY...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Jewel Cave National Monument, or 12 miles
southwest of Custer, moving east at 45 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Pringle, Blue Bell, Stockade Lake, Custer State Park, Mount Coolidge,
Legion Lake, Buffalo Corrals, Center Lake and northwestern Wind Cave
National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may be producing large quantities of small hail. Driving
through deep hail is like driving on slushy roads. Slow down and do
not brake suddenly.

&&

LAT...LON 4356 10383 4366 10387 4381 10341 4364 10332
TIME...MOT...LOC 2121Z 249DEG 41KT 4363 10377

JC
Special weather statement, Apr 26, 2:47 PM MST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
347 PM MDT Mon Apr 26 2021

SDZ029-074-262230-
Hermosa Foot Hills SD-Southern Black Hills SD-
347 PM MDT Mon Apr 26 2021

...STRONG THUNDERSTORMS OVER CENTRAL CUSTER COUNTY...

At 347 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Custer State Park to Blue Bell to 3 miles east
of Pringle. Movement was east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Custer, Pringle, Fairburn, Wind Cave National Park, Stockade Lake,
Legion Lake, Buffalo Corrals, State Game Lodge, Blue Bell, Center
Lake, Custer State Park, Mount Coolidge and Black Hills Playhouse.

LAT...LON 4385 10328 4372 10316 4357 10326 4359 10362
      4369 10360 4380 10366
TIME...MOT...LOC 2147Z 264DEG 24KT 4380 10353 4370 10348 4361 10352

Pojorlie
Special weather statement, Apr 26, 4:35 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
535 PM MDT Mon Apr 26 2021

WYZ055-058-270000-
Weston WY-Southern Campbell WY-
535 PM MDT Mon Apr 26 2021

...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL AND SOUTHWESTERN
WESTON COUNTIES...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Rochelle, or 20 miles southeast of Wright, moving east
at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Rochelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4358 10535 4369 10499 4350 10491 4349 10522
      4350 10532
TIME...MOT...LOC 2335Z 255DEG 24KT 4354 10521

JC
Special weather statement, Apr 26, 5:32 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Rapid City SD
632 PM MDT Mon Apr 26 2021

WYZ058-270100-
Weston WY-
632 PM MDT Mon Apr 26 2021

...STRONG THUNDERSTORM OVER SOUTHEASTERN WESTON COUNTY...

At 632 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Clareton, or 28 miles southwest of Newcastle, moving
east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Morrisey and Clareton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4351 10475 4371 10484 4387 10441 4354 10418
TIME...MOT...LOC 0032Z 249DEG 39KT 4363 10470

JC

The radar

The Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
April 26, 6:00 PM MST
Where
Weston County, 7 mi SE of Clareton
Measured
1.25 in hail
Reported by
Public
Coordinates
43.628, -104.601

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951960.